Alert archive / Wisconsin / Small Craft Advisories in 2013

Small Craft Advisory 8, NWS Green Bay, WI

January 15, 2013

NWS Green Bay, WI issued this small craft advisory at Jan 15, 2013, 4:24 AM CST. It took effect at Jan 15, 2013, 3:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2013, 4:24 AM CST (10:24 UTC)
In effect from
Jan 15, 2013, 3:00 PM CST
Expired
Jan 16, 2013, 3:00 AM CST
In force
12 hr
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 15, 3:45 AM CST, 39 minutes earlier.

Area forecast discussion, Jan 15, 3:45 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CST TUE JAN 15 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY...THE MAIN FCST CONCERNS
INCLUDE TEMPERATURES...AND PCPN TRENDS LATE TONIGHT INTO WEDNESDAY.

A S/W TROF AND DEVELOPING WEAK WAA ON THE NW PERIPHERY OF A SFC
HIGH WILL BRING SOME CLOUDS TO NC WI THIS MORNING...BUT PARTLY
CLOUDY SKIES SHOULD PREVAIL OVER MOST OF THE AREA TODAY. USED A
BLEND OF THE TOP PERFORMING GUIDANCE SETS FOR MAX TEMPS...WHICH
RESULTED IN THE MID TO UPPER 20S OVER MOST OF THE CWA.

EXPECT AN INCREASE IN CLOUDS TONIGHT AS A CLIPPER SYSTEM TRACKS
THROUGH ONTARIO...BRINGING AN ASSOCIATED COLD FRONT INTO NW WI
LATE. THE LFQ OF A STRONG JET STREAK AND SOME WEAK WAA IS
EXPECTED TO BRING SOME SNOW SHOWERS TO NC/C WI LATE TONIGHT...A
LITTLE SLOWER THAN THE PREVIOUS FCST. MIN TEMPS SHOULD BE IN THE
TEENS...WITH SOME LOWER 20S NEAR THE LKSHR.

ON WEDNESDAY...SCT SNOW SHOWERS OR FLURRIES ARE EXPECTED TO
ACCOMPANY THE COLD FRONT AND JET STREAK AS THEY MOVE THROUGH
THE FCST AREA. THE BEST CHANCE OF SNOW SHOULD OCCUR DURING THE
MORNING. TEMPS WILL MODERATE A BIT IN ADVANCE OF THE FRONT...
ALLOWING MAX TEMPS TO CLIMB INTO THE UPPER 20S AND LOWER 30S
ACROSS ALL BUT FAR NC WI.

.LONG TERM...WED NGT THRU NEXT MON. MEAN FLOW WHICH HAD CONSISTED
OF UPR RDGS OVER THE ERN PACIFIC/WRN ATLANTIC AND CNTRL CONUS UPR
TROF FOR THE PAST WEEK IS FCST TO GRADUALLY CHANGE AS THE ATLANTIC
RDG BREAKS DOWN AND THE UPR TROF ENCOMPASSES THE ERN TWO-THIRDS OF
THE CONUS. THIS WL PLACE NE WI ESSENTIALLY IN A NW FLOW ALOFT AND
SUSCEPTIBLE TO CLIPPER SYSTEMS AT REGULAR INTERVALS. TRYING TO
TIME THESE CLIPPERS...AMOUNT OF SNOW WITH EACH ONE AND DEPTH OF
ARCTIC AIR LATE IN THE PERIOD ARE THE FCST ISSUES THAT MUST BE
DEALT WITH.

THE CDFNT CONTS TO PULL AWAY FROM NE WI WED NGT LEAVING A
PREVAILING W-NW WIND AND ANOTHER TASTE OF CANADIAN AIR. SEVERAL
PROBLEMS TO DEAL WITH WED NGT RANGING FROM LAKE EFFECT TO CLOUD
TRENDS TO MIN TEMPS. MDLS DIFFER AS TO HOW MUCH COLD AIR WL
OVERSPREAD WI WITH THE NAM AVERAGING -10 TO -15C...WHILE THE GFS
IS ADVERTISING -17 TO -22C BY 12Z THU. IN ADDITION...THE NAM KEEPS
SOME MID-LEVEL MOISTURE AROUND THRU THE NGT WHILE THE GFS ADVECTS
SOME PRETTY DRY AIR INTO WI AND CLEARS OUT THE CLOUDS. DUE TO THE
NW FLOW ALOFT COUPLED WITH THE PASSAGE OF A SHORTWAVE...FEEL
MOSTLY CLOUDY SKIES WL SUFFICE FOR MOST OF THE FCST AREA. THIS
WOULD ALLOW TEMPS TO FALL SOMEWHERE BETWEEN THE 'COLD' GFS AND
'MILD' NAM WITH READINGS RANGING FROM AROUND ZERO N-CNTRL TO NEAR
10 ABOVE LAKESIDE. AS FOR LAKE EFFECT...TRAJS CONT TO HAVE TOO
MUCH OF A WESTERLY COMPONENT TO BRING SIGNIFICANT ACCUMULATIONS TO
N-CNTRL WI. THAT BEING SAID...DELTA-T VALUES RISE INTO THE LWR 20S
AND LAKE-INDUCED CAPES REACH > 500 J/KG SO WL NEED TO WATCH VILAS
CNTY CLOSELY ALTHO THE BULK OF THE SNOW SHWR ACTIVITY WL REMAIN
NORTH OF THE MI BORDER. A WEAKENING RDG OF HI PRES IS EXPECTED TO
BUILD INTO THE WRN GREAT LAKES REGION ON THU AND SHOULD BE ABLE TO
PROVIDE FOR A MIX OF SUN AND CLOUDS WITH BELOW NORMAL TEMPS AND
WIND CHILL VALUES IN THE SINGLE DIGITS ABOVE OR BELOW ZERO.

WHILE THE TIMING OF THE NEXT CLIPPER REMAINS PROBLEMATIC THU NGT...
IT IS THE STRENGTH OF THE WAA PRECEDING THE CLIPPER THAT WL
DETERMINE THE EXTENT OF THE LIGHT SNOW. THE GFS AND ECMWF ARE MORE
AGGRESSIVELY BRINGING A TIGHT BAROCLINIC ZONE INTO NE WI WITH 8H
TEMPS RISING INTO THE -3 TO -8C RANGE BY 12Z FRI. THERE SHOULD BE
ENUF MOISTURE PRESENT (PW VALUES ABOUT 150% OF NORMAL) FOR LIGHT
SNOW TO DEVELOP...ESPECIALLY OVER THE NORTH WHERE THE WAA IS
STRONGER. HAVE RAISED POPS THROUGHOUT THE FCST AREA (PRIMARILY
AFTER MIDNGT) AND PLACED MINOR ACCUMULATION NUMBERS (LESS THAN AN
INCH) ACROSS THE NORTH. THE CLIPPER ITSELF THEN RACES FROM THE NRN
PLAINS TO NRN SECTIONS OF THE GREAT LAKES ON FRI. AS WITH MOST
CLIPPERS...THE BETTER FORCING/LIFT TAKE PLACE ALONG AND NORTH OF
THE SFC LOW TRACK...THUS NOT MUCH SNOW EXPECTED OVER NE WI WITH
ONLY CHC POPS NEAR THE MI BORDER. SW WINDS AHEAD OF THE CLIPPER
SHOULD BRING MILDER AIR INTO WI WITH MAX TEMPS RANGING FROM AROUND
30 NORTH...MIDDLE 30S CNTRL/E-CNTRL.

MDL DISCREPANCIES REAPPEAR ON SAT AS THE GFS CONTS TO SEND A SECOND
CLIPPER THRU THE GREAT LAKES IN A DEEPENING FASHION...WHILE THE
ECMWF HAS HARDLY ANY SFC REFLECTION AT ALL. THE GEM FAVORS THE GFS
(ALBEIT WEAKER) AND THE UKMET FAVORS THE ECMWF. PREFER TO FOLLOW
THE CONSENSUS SOLUTION WHICH LEANS TOWARD THE WEAKER ECMWF/UKMET...
BUT EVEN SO...WL NEED TO CARRY CHC POPS IN THE FCST FOR SAT AS
SATURATION AND LIFT OCCUR AHEAD OF THE APPROACHING AREA OF LOW PRES.

WHAT THERE IS OF THIS CLIPPER RACES EAST PAST THE ERN GREAT LAKES
SAT NGT AND SENDS A CDFNT THRU WI ON SUNDAY. ARCTIC AIR MASS IS
THEN FCST TO OVERSPREAD THE REGION ON SUNDAY AS 8H TEMPS CRASH TO
AROUND -22C BY 00Z MON. OBVIOUSLY...THIS LEADS TO LAKE EFFECT
POTENTIAL FOR N-CNTRL WI IF TRAJS COOPERATE. AT THIS POINT...IT
APPEARS THAT TRAJS ARE AGAIN W-NW WHICH WOULD KEEP MOST OF THE
SNOW SHWRS IN UPR MI.

EVEN INTO MON THERE ARE ISSUES WITH THE FCST AS THE ECMWF ATTEMPTS
TO SWING A THIRD CLIPPER INTO THE GREAT LAKES WHILE THE GFS HAS NO
SUCH FEATURE. AT THIS TIME...HAVE ONLY MENTIONED A SLIGHT CHC POP
IN THE GRIDS AND WL WAIT FOR THE MDLS TO COME INTO BETTER AGREEMENT.
THE MAIN THING FOR MON WL BE THE ARCTIC AIR WHICH WOULD BRING MAX
TEMPS ONLY INTO THE SINGLE DIGITS TO LWR TEENS WITH WIND CHILL
READINGS APPROACHING/SURPASSING WIND CHILL ADVY CRITERIA.
&&

.AVIATION...AN AREA OF STRATOCUMULUS/ALTOCUMULUS AND LOCAL MVFR
CIGS OVER NORTHERN WI SHOULD GRADUALLY SHIFT NORTH OF THE RGN THIS
MORNING...FOLLOWED BY VFR CONDITIONS FOR THE REST OF TODAY AND THIS
EVENING. SOME LIGHT SNOW AND ASSOCIATED MVFR CIGS SHOULD MOVE INTO
NORTH CENTRAL WI LATE TONIGHT. INCREASING SOUTHWEST WINDS AHEAD OF
AN APPROACHING COLD FRONT WILL CAUSE SOME LLWS TO DEVELOP TONIGHT.
&&

.MARINE...WILL ISSUE A SMALL CRAFT ADVISORY LATER THIS AFTERNOON
AS SW WINDS GUST TO 25+ KTS AND WAVES INCREASE TO 3-5 FT. WILL
RAMP UP TO A GALE WARNING BY 09Z/WEDS...AND CONTINUE THE GALE
WARNING THROUGH 21Z/WEDS. GALE FORCE GUSTS TO 35 TO 40 KTS ARE MOST
LIKELY FROM 09Z-18Z/WED...BUT THE LATER EXPIRATION TIME WILL ALLOW
FOR CONDITIONS TO RAMP BACK DOWN...AS WINDS TURN WEST AND DECREASE
IN THE WAKE OF A COLD FRONTAL PASSAGE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/KALLAS
Hazardous weather outlook, Jan 14, 2:48 PM CST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CST MON JAN 14 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-152100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
248 PM CST MON JAN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

LIGHT SNOW COULD RESULT IN SOME SLIPPERY ROADWAYS LATE TUESDAY
NIGHT AND WEDNESDAY AS A WEAK STORM SYSTEM MOVES ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-152100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
248 PM CST MON JAN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SOUTHWEST GALES ARE EXPECTED LATE TUESDAY NIGHT THROUGH EARLY
WEDNESDAY AFTERNOON.

SKOWRONSKI/BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 4:24 AM CSTGale WarningGRB35 hr

Nearby

Small Craft Advisories in Wisconsin, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.